MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG TRIAL FEMORAL HEAD 32 XS/-3; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS

SMITH & NEPHEW ORTHOPAEDICS AG TRIAL FEMORAL HEAD 32 XS/-3; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Model Number 75100849
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/10/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference (b)(4).
 
Event or Problem Description
It was reported that, during a total hip replacement, the neck of a trial femoral head 32 xs/-3 broke off when the doctor tried to bring the stem into the acetabulum for trailing.Surgery was resumed, after a non-significant delay, with a backup device.The patient was not injured as a consequence of this problem.
 
Event or Problem Description
It was reported that, during a total hip replacement, the neck of a trial femoral head 32 xs/-3 broke off when the doctor tried to bring the stem into the acetabulum for trialing.All pieces were recovered from patient using a tweezer.Surgery was resumed, after a non-significant delay, with a s+n backup device.The patient was not injured beyond the reported problem.
 
Additional Manufacturer Narrative
H3, h6: it was reported that, during a total hip replacement, the neck of a trial femoral head 32 xs/-3 broke off when the doctor tried to bring the stem into the acetabulum for trialing.All pieces were recovered from patient using a tweezer.The patient was not injured beyond the reported problem.The device intended for use in treatment was not returned for investigation.However, a visual evaluation was performed on images provided by the complainant, and it showed that two small pieces broke-off from the trial femoral head 32 xs/-3 so, the mentioned failure mode of fracture can be confirmed.No batch number was communicated so the document history review was not possible.A review of the risk management documentation verifies the failure mode and severity of the reported issue.Previous investigations demonstrated that the trial femoral head may disconnect from the stem taper intra-operatively and flaps might break off.These issues are due to high loads, beyond the design limit, that may arise on the tabs during manipulation.The failure modes may further be exacerbated by excessive use of the device over time.The performance of the device is within the risks level that are anticipated in the risk management documentation.The current design remains therefore state of the art.As part of the continuous improvement smith + nephew is nonetheless working on a design enhancement, options are currently being reviewed and tested at our facility.The current design will be further monitored through post-market surveillance processes.No further actions are necessary at this time point.As the batch number is unknown, a complaint history review on part level was performed.The occurrence of the reported failure mode is anticipated with a low risk level as per risk management.No clinical evaluation is required since there was no significant harm to the patient.Based on the information provided to the complaint, it is possible to confirm the reported failure mode.A relationship between the reported event and the device can be confirmed, with the root cause related to design features of the device that do not support the intended purpose of the device.However, there is no indication that the reported device failed to meet manufacturing specifications upon release for distribution.According to document "processing (cleaning, disinfection and sterilization) of instruments from smith & nephew orthopaedics ag", all devices must be inspected and controlled for proper functioning after cleaning/disinfection.There is no need for corrective actions.Nevertheless, smith + nephew will continue to monitor this device for similar issues.This complaint will be reopened should additional information or the device be received.Internal complaint reference number: (b)(4).

Brand Name
TRIAL FEMORAL HEAD 32 XS/-3
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/CERAMIC/POLYMER, CEMENTED OR NON-POROUS
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ   CH-5000
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15316419
Report Number9613369-2022-00484
Device Sequence Number5203095
Product Code LZO
UDI-Device Identifier07611996121827
UDI-Public07611996121827
Combination Product (Y/N)N
Initial Reporter CountryNL
PMA/510(K) Number
K132435
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/11/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number75100849
Device Catalogue Number75100849
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/10/2022
Supplement Date Received by Manufacturer09/05/2022
09/27/2022
Initial Report FDA Received Date08/29/2022
Supplement Report FDA Received Date09/12/2022
10/11/2022
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown